Cold/Wind Chill, Winnebago
- When
- February 17, 11:00 PM CST to February 18, 9:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- ASOS
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
The combination of northwest winds around 10 mph and temperatures 5 below to 10 below zero, produced wind chills that were mainly 20 below to 25 below zero across most of northern Illinois during the early morning of February 18th. A few locations measured wind chills 25 below to 30 below zero.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
The combination of northwest winds around 10 mph and temperatures 5 below to 10 below zero, produced wind chills that were mainly 20 below to 25 below zero across most of northern Illinois during the early morning of February 18th. A few locations measured wind chills 25 below to 30 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 10:55 PM CST, 5 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1055 PM CST Mon Feb 17 2025
.KEY MESSAGES...
- Bitterly cold conditions are expected through Thursday
morning. A cold weather advisory remains in effect for all IL
counties tonight into Tuesday morning.
- There is a 30-40% chance for lake effect snow to accumulate in
portions of Porter County, IN Tuesday through Wednesday.
- There is a low (20-40%) chance of some light accumulating snow
and associated travel impacts areawide late Wednesday into
Wednesday evening.
- Temperatures gradually warm back toward and even above normal
into early next week.
&&
.DISCUSSION...
Issued at 130 PM CST Mon Feb 17 2025
Through Tuesday Night:
Primary forecast concern remains the bitterly cold temperatures.
While skies will likely be mostly cloudy for much of this
evening, some clearing is expected overnight, especially across
the northern cwa. Thus, low temps in the single digits below
zero still on track. The cloud cover may persist across the
southern cwa, along with some lower lake effect cloud cover
across parts of northwest IL, which may keep temps a bit warmer
than currently expected. Net affect of all this is to maintain
the current cold weather advisory as is, with no changes. High
temps on Tuesday will likely be similar to today, high single
digits north to lower/mid teens south.
There will be a chance of light snow across the far southern cwa
late this afternoon into this evening. The bulk of any
accumulating snow is expected to be south of the area, but a
dusting in the far southern cwa is possible. A few flurries will
be possible elsewhere.
As winds turn more north/northwest tonight, lake effect snow
will be possible across Porter County in northwest IN, though
there remains uncertainty for how far into Porter County any
snow may develop and how organized it may become. Current chance
pops seem reasonable for now. This lake effect snow potential
looks to continue through Tuesday and into Tuesday night and
just due to this longer duration, a few inches of snow
accumulation may be possible across northeast Porter County.
Increasing cloud cover Tuesday night may keep temps a bit
warmer, especially across the central/southern cwa where lows
may remain in the low/mid single digits above zero, perhaps near
zero in the northwest. With these temps, coldest wind chills
would be in the -10 to -15 range and above advisory criteria.
cms
Wednesday through Monday:
Cold conditions persist through the remainder of the work week as
a strong 1045+ mb Canadian high gradually settles southward along
the Missouri River Valley Wednesday and Thursday. Through
Thursday, the airmass east of this high will continue to foster
daily highs in the teens, with overnight lows ranging from the
single digits above zero to the single digits below zero (coldest
interior sections of northern IL). Subzero wind chills are also
expected through Thursday morning. Fortunately, conditions will
begin a gradual warming trend into this weekend as surface winds
turn southwesterly following the eastward departure of this
Canadian high. We currently anticipate temperatures warming back
into the mid to upper 30s by Sunday, which is near the
climatological normal for this time of year. Even warmer weather
looks to be on tap for a period early next week.
With the presence of this dry arctic airmass, little in the way of
precipitation (outside of lake effect) is expected through the
remainder of the work week. The only exception being late
Wednesday into Wednesday evening as a rather stout PV anomaly is
slatted to shift across northern IL. While forecast guidance is
not showing much in the way of QPF with this feature, forecast
soundings suggest the potential for a period of dry light snow.
We don't anticipate much snow with this, but with the airmass
being so cold, some light coatings cannot be ruled out.
Accordingly, we have maintained some low (20-40%) chances for snow
in the forecast for Wednesday evening.
KJB
&&
.AVIATION /06Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1054 PM CST Mon Feb 17 2025
There are no significant aviation weather concerns. VFR
conditions with periods of sct-bkn cloud cover at 10,000 to
25,000 ft will continue through the period, along with NW winds
around 10 kt.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST Tuesday for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 204 PM CST Mon Feb 17 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-182015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 204 PM CST Mon Feb 17 2025 /304 PM EST Mon Feb 17 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Excessive Cold Risk. DISCUSSION... Wind chills 20 below to 30 below zero are expected tonight in northeast Illinois and to 15 below zero across northwest Indiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Elevated Excessive Cold Risk. Tuesday through Wednesday... Limited Snow Risk. Wednesday through Friday... Limited Excessive Cold Risk. DISCUSSION... Wind chills 20 below to 30 below zero are expected Tuesday morning. Wind chills 10 below to 15 below zero are expected Wednesday, Thursday and Friday mornings. Periods of snow may lead to slippery travel conditions in portions of northwest Indiana on Tuesday and Tuesday night and areawide Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-182015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 204 PM CST Mon Feb 17 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thursday... Hazardous conditions for small craft are likely. Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
14 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237145, 1237147, 1237148, 1237150, 1237151, 1237152, 1237154, 1237155, 1237160, 1237166, 1237161, 1237162, 1237164, 1237168.